Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 11, NWS Marquette, MI

August 30, 2020Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 30, 2020, 6:02 PM EDT for Schoolcraft County, Michigan. It took effect at Aug 31, 2020, 8:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2020, 6:02 PM EDT (22:02 UTC)
In effect from
Aug 31, 2020, 8:00 AM EDT
Expired
Aug 31, 2020, 9:00 PM EDT
In force
13 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WHUS43 KMQT 302202
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
602 PM EDT Sun Aug 30 2020

MIZ014-010100-
/O.NEW.KMQT.BH.S.0011.200831T1200Z-200901T0100Z/
Southern Schoolcraft-
602 PM EDT Sun Aug 30 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park in Manistique 
and Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Voss

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 30, 4:07 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 30, 4:07 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
407 PM EDT Sun Aug 30 2020

.SHORT TERM...(This evening through Monday)
Issued at 332 PM EDT SUN AUG 30 2020

Water vapor satellite this afternoon shows a mid-level short wave
digging into the northern Rockies on the northern stream while the
southern stream jet remains nearly zonal. MSAS analysis shows a 995
mb low developing in the lee of the higher terrain over western
South Dakota along a cold front extending southward into the
Northern Plains from a low in northern Manitoba. Closer to home,
visible satellite shows lake-effect cloud cover over eastern Lake
Superior and the north wind lake-effect belts continuing to erode
into a cu field. Thanks to the thick cloud cover earlier today and
cool air aloft, temps have only made it into the mid 60s so far.

The aforementioned wave over the northern Rockies is expected to
continue digging southeastward into the Northern Plains tonight and
then lift northeastward across Minnesota and western Lake Superior
on Monday. In doing so, it will catch up to the cold front and help
develop a new surface low center along the boundary over western
Lake Superior and northern Ontario Monday afternoon. This front will
be the main weather story of the short-term period. Models are
unanimous in showing a band of substantial fgen and moisture
convergence lifting across the UP from SW to NE on Monday. With a 30-
40 kt LLJ advecting ample moisture in ahead of the front, this lift
will create a quick-moving area of showers on Monday. Right now,
does not appear there will be enough low-level warming to generate
enough instability for thunderstorms, so have left thunder out of
the forecast. South winds will also be a bit breezy ahead of the
front (gusting to around 25 mph, especially central and east)
although mixing of that LLJ momentum to the surface will be tempered
somewhat by cloud cover ahead of the front. Highs should reach the
low to mid 70s south-central and east and upper 60s west. Over the
west half, the warmest temps will actually come behind the front
once clouds clear out, akin to a more normal diurnal temp curve
despite the clouds and precip.

.LONG TERM...(Monday night through Sunday)
Issued at 407 PM EDT SUN AUG 30 2020

The long term pattern becomes more fall like this week as deep
troughing establishes itself and remains over Hudson Bay. As this
pattern progresses into this structure, expect multiple rounds of
precip with a few opportunities for precip and gusty winds to roll
through the Upper Great Lakes this week as fronts repeatedly move
through the area. This pattern will be accompanied by below normal
temperatures across the region with the passage of each cold front.

Monday night should see a cold front move out of our CWA to the
east, bringing CAA and clearing skies, which should drop
temperatures. Expect 40s in the interior and 50s along the coast, as
850mb temperatures will be in the single digits. Tuesday should
remain fairly dry as zonal flow gives way to a weak trough
associated with a cold front. This cold front should not bring any
precipitation to the Upper Michigan, but it may bring some rain
showers over Lake Superior; the Keweenaw and northern U.P. could see
a stray shower or two, but that would be about it. Upper Michigan
should see some partly to mostly cloudy skies, and breezy conditions
on Lake Superior and over Upper Michigan, particulary in the
northwest. Clouds and winds look to increase Tuesday night before
dissipating Wednesday. Wednesday should be clear, with breezy
conditions picking back up due to weak CAA behind the cold front
that will have passed Tuesday night. Winds will be from the west
Wednesday, and temperatures will be cooler.

Wednesday night should see WAA ahead of the cold front that will
move in over the area Thursday. This front will shift winds to the
south. 700mb and 850mb moisture transport indicates increased
humidity ahead of the cold front. While most models are not having
precip over Upper Michigan during the frontal passage Thursday, the
Euro has a decent amount of moisture associated with the cold
front's passage; going to favor the Euro's thoughts on precip, as
the moisture transport and strength of the cold front support precip
over Upper Michigan. Once the cold front passes on Thursday, expect
winds to shift from the south to the northwest. Strong CAA behind
the front will help strengthen wind gusts over Lake Superior as the
subsidence caused by the CAA will dry out the air, bringing
increased solar radiation to the boundary layer and thus increase
diurnal mixing of the boundary layer winds. The tight pressure
gradient along the cold front, the strong CAA behind the front, and
the boost in winds from the diurnal mixing behind the front seem to
hint at a high-end gale event with a few storm-force gusts over Lake
Superior Thursday. Blustery conditions will also be expected over
Upper Michigan as well as northern Lake Michigan and northern Bay of
Green Bay.

Expect more dry and cooler conditions from Thursday night until
Sunday, with some lake-effect rain possible Friday and Saturday (the
temperatures at the 850mb levels are expected to be near 5C, while
the lake temperatures should be near or above 15C). Northwest flow
will dominate Friday and CAA advection continues, but should become
more westerly Saturday as the CAA advection weakens and more zonal
flow returns to Upper Michigan. Therefore, there should be a chance
for some lake effect rainfall over the northwest lake-effect band
areas Friday, with a smaller chance for some lake-effect rainfall
over the west lake-effect band areas Saturday (temperatures at the
850mb level will be warmer).

The lake-effect rain pattern should quit Sunday as another cold
front will pass through Upper Michigan. Most of the models also show
quite a bit of precipitation with this system, although moisture
transport graphs at the 700mb and 850mb levels show that highest
precipitation associated with the system will be to our south. The
timing of this system seems to be between Saturday night and Sunday.
Went with the NBM; don't feel like dropping the chance of
precipitation for Saturday night, as models could change six-to-
seven days out. Besides, NBM still seems to hint that the greatest
shower/thunderstorm chances will be Sunday, so was okay with it.
Shouldn't expect too many thunderstorms with this system, as the
best CAPE is south, but a small chance across the CWA, with a
greater chance in souther Menominee county, seems warranted.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 142 PM EDT SUN AUG 30 2020

Lake-effect clouds with cigs alternating between VFR and MVFR
persist at CMX and SAW next couple hours before clearing out. Clear
skies expected tonight at all the terminals with high pressure
ridging passing through the area. Cold front moving in from the west
on Monday will bring showers and MVFR cigs as well as a few hours of
gusty south winds out ahead of the front.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 233 AM EDT SUN AUG 30 2020

The wind across Lake Superior will fall below 20 kts this morning
with a high pressure ridge moving across the area. This ridge moves
out quickly by this evening and south winds of 15-25 knots will be
across Lake Superior tonight. The wind gets up to 30 knots on Monday
behind a cold front. After relatively lighter winds Tuesday, the
wind increases again up to 30 knots from the southwest on Tue night
into Wed. A strong westerly gale up to 45 knots is possible Thu with
a possibility of some storm force gusts up to 50 knots. Will
continue to watch this system develop and this could kick up some
high waves on Lake Superior.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...TAP
AVIATION...RJC
MARINE...07
Hazardous weather outlook, Aug 30, 4:08 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
408 PM EDT Sun Aug 30 2020

MIZ001>007-009>014-084-085-312015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
408 PM EDT Sun Aug 30 2020 /308 PM CDT Sun Aug 30 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds will be possible across the Keweenaw Peninsula on
Thursday. These winds may be strong enough to create sporadic
power outages and build waves along the lakeshore that cause some
lakeshore flooding or beach erosion.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-312015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
408 PM EDT Sun Aug 30 2020 /308 PM CDT Sun Aug 30 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

West to northwest gales to 45 knots are possible on Thursday. Some
storm force gusts could also be possible. These strong winds
could create significant waves above 12 feet for much of Lake
Superior Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-312015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
408 PM EDT Sun Aug 30 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gale force gusts to 35 knots will be possible on the Bay of Green
Bay and Lake Michigan late Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:18 PM EDTSmall Craft AdvisoryMQT35 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.